Be on the Lookout: EpiPen Recalled

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

Update 4/3/2017: The March 20th EpiPen recall has been expanded to include the United States and some Epipen Jr products. Mylan Pharmaceuticals initiated a recall for 80,000 auto-injectors in Australia, Japan and some European Countries due to a malfunction that could prevent the device from activating properly. This is potentially dangerous as it could prohibit the device from working properly during an emergency situation.

Since this recall now includes EpiPen and EpiPen Jr lots in the United States, it is important that you now check the lot number on your device. The EpiPens that are being recalled were distributed between December 2015 and July 2016. If you are concerned that your EpiPen may be impacted, call Stericycle at 1-877-650-3493 or visit the Mylan website here. You might be provided with a voucher code to receive a replacement product, as Mylan is replacing all impacted devices for free. At this time, the authorized generic for EpiPen has not been impacted by this recall.

If you product happens to be one of the ones recalled, make sure to continue to keep it with you until you receive the replacement product.

After months of being in the spotlight, EpiPen (epinephrine) is making news again, and as you might guess it’s not good.

On March 20th, 2017, EpiPen was recalled in several parts of the world including Australia, New Zealand, Japan and some European countries. This recall is due to a defect in the autoinjector that can prevent the pen from activating properly. So far, two cases have been reported where the EpiPen failed to activate in emergencies.

Because of this, four different batches, resulting in a total of 80,000 autoinjectors, were recalled internationally. Patients in these affected countries can trade in their recalled autoinjector for a new device at no cost. At this time, patients in the United States have not been affected by this recall.

As a patient, it’s important to inspect your medications, including all parts of the packing and included devices. Remember to review the expiration date, especially for products like the EpiPen that are only used on rare occasions. If you ever notice that your medication doesn’t look or smell right, contact the manufacturer or your pharmacist immediately.

You can read more about the EpiPen recall here.

Drugs featured in this story

Filed under